Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

May 29, 1998Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 29, 1998, 12:14 AM CDT for Clinton County, Scott County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 1998, 12:14 AM CDT (05:14 UTC)
Expired
May 29, 1998, 1:05 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Clinton County, IA, Scott County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2333 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

928 
WUUS1 KMLI 290515 RRA
SVRMLI
IAC045-163-290605-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1214 AM CDT FRI MAY 29 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLINTON COUNTY IN EAST CENTRAL IOWA
  EASTERN SCOTT COUNTY IN EAST CENTRAL IOWA

* UNTIL 105 AM CDT

* AT 1213 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF CLINTON OR 3 MILES SOUTHWEST
  OF DEWITT MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARK VIEW                                  AROUND 1220 AM CDT
  SCOTT COUNTY PARK                          AROUND 1220 AM CDT
  DEWITT                                     AROUND 1220 AM CDT
  MC CAUSLAND                                AROUND 1230 AM CDT
  LE CLAIRE                                  AROUND 1245 AM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:19 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, May 28, 1:19 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
119 PM CDT THU MAY 28 1998

ALL ARROWS POINT TO NE IA AS GENESIS REGION FOR SVR. HUGH CAPE...
NEARLY 4000 J/KG...  AND WK CAP PROGD BY ETA IN AFOREMENTIONED AREA
BY 00Z FRI. LWR 70S DEW POINTS POOLING ALONG BOUNDARY. IMPRESSIVE
MOISTURE FLUX CONVERGENCE ALSO OCCURRING NR CLD FNT IN NE IA AS PER
17Z ADAP... IN GUD AGREEMENT W ETA.

FREEZING LEVEL AND SUBSEQUENT WET BULB ZERO HEIGHT APPEAR TOO HIGH
TO SUPPORT LARGE HAIL. MAIN THREAT DAMAGING WINDS WITH SUCH EXTREME
INSTABILITY... MOST LIKELY ASSOC W BOWING SEGMENTS.

OUTFLOW BOUNDARIES AND PROXIMITY TO SOUTHWARD SAGGING CLD FNT WARRANTS
LIKELY POPS ALONG AND NORTH OF I-80. GUD CHC POPS FURTHER SOUTH.

CURRENT DEW POINTS A STARTING POINT FOR OVERNIGHT MINS.

CID 69/70   DBQ 67/80  MLI 70/60   BRL 71/50

TPH

In the hours before

Local storm report, May 28, 11:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1140 PM    STANWOOD                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT

1138 PM    3 N WEST BRANCH           IA   55 MPH WIND GUST
05/28/98   CEDAR                          SHERIFF REPORT

1148 PM    CLARENCE                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT
Special weather statement, May 28, 11:21 PM CDT, 53 minutes before
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015-291030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1121 PM CDT THU MAY 28 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT OVER FAR EASTERN
IOWA AND PORTIONS OF NORTHWEST MISSOURI WHILE A NEW SEVERE
THUNDERSTORMS WATCH IS IN EFFECT UNTIL 500 AM FOR SOUTHEAST IOWA...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FOR
JACKSON... CLINTON... CARROLL... WHITESIDE... SCOTT AND ROCK ISLAND
COUNTY.  SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL IOWA
THUS THE THREAT FOR SEVERE WEATHER CONTINUES OVER THIS AREA.

A NEW SEVERE THUNDERSTORM WATCH HAS BEE ISSUED UNTIL 500 AM GENERALLY
TO THE WEST OF A LINE FROM ANAMOSA TO MUSCATINE TO KEOKUK.  THIS IS
IN RESPONSE TO AN AREA OF THUNDERSTORMS OVER LINN COUNTY AND ANOTHER
AREA OVER CENTRAL IOWA.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WINDS OF 60 TO
80 MPH.  PLEASE TAKE COVxER IF THESE THUNDERSTORMS THREATEN.

WEISSER
Special weather statement, May 28, 11:21 PM CDT, 53 minutes before
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015-291030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1121 PM CDT THU MAY 28 1998

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT OVER FAR EASTERN
IOWA AND PORTIONS OF NORTHWEST MISSOURI WHILE A NEW SEVERE
THUNDERSTORMS WATCH IS IN EFFECT UNTIL 500 AM FOR SOUTHEAST IOWA...

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM FOR
JACKSON... CLINTON... CARROLL... WHITESIDE... SCOTT AND ROCK ISLAND
COUNTY.  SEVERE THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL IOWA
THUS THE THREAT FOR SEVERE WEATHER CONTINUES OVER THIS AREA.

A NEW SEVERE THUNDERSTORM WATCH HAS BEE ISSUED UNTIL 500 AM GENERALLY
TO THE WEST OF A LINE FROM ANAMOSA TO MUSCATINE TO KEOKUK.  THIS IS
IN RESPONSE TO AN AREA OF THUNDERSTORMS OVER LINN COUNTY AND ANOTHER
AREA OVER CENTRAL IOWA.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING WINDS OF 60 TO
80 MPH.  PLEASE TAKE COVxER IF THESE THUNDERSTORMS THREATEN.

WEISSER
Special weather statement, May 28, 11:51 PM CDT, 23 minutes before
IAZ051-290510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT THU MAY 28 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY TO EXPIRE
AT 1230 AM...

AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WHICH PRODUCED HEAVY RAIN THIS EVENING HAVE MOVED OUT
OF THE AREA AND ONLY LIGHT RAIN IS LINGERING.

THUS THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY WILL
BE ALLOWED TO EXPIRED AT 1230 AM.

WOLF
Special weather statement, May 28, 11:51 PM CDT, 23 minutes before
IAZ051-290510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT THU MAY 28 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY TO EXPIRE
AT 1230 AM...

AT 1150 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WHICH PRODUCED HEAVY RAIN THIS EVENING HAVE MOVED OUT
OF THE AREA AND ONLY LIGHT RAIN IS LINGERING.

THUS THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR BENTON COUNTY WILL
BE ALLOWED TO EXPIRED AT 1230 AM.

WOLF
Local storm report, May 28, 11:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1114 PM CDT THU MAY 28 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1140 PM    STANWOOD                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT

1138 PM    3 N WEST BRANCH           IA   55 MPH WIND GUST
05/28/98   CEDAR                          SHERIFF REPORT

1148 PM    CLARENCE                  IA   0.75 INCH HAIL
05/28/98   CEDAR                          SHERIFF REPORT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:04 PM CDTTornado WarningDVNLinn51 min
May 28, 7:18 PM CDTSevere Thunderstorm WarningDVNDubuque32 min
May 28, 7:23 PM CDTSevere Thunderstorm WarningDVNJones62 min
May 28, 7:25 PM CDTSevere Thunderstorm WarningDVNDubuque65 min
May 28, 7:31 PM CDTSevere Thunderstorm WarningDVNCedar64 min
May 28, 7:41 PM CDTSevere Thunderstorm WarningDVNJohnson49 min
May 28, 7:45 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson65 min
May 28, 8:12 PM CDTSevere Thunderstorm WarningDVNScott63 min
May 28, 11:14 PM CDTSevere Thunderstorm WarningDVNLinn51 min
May 28, 11:20 PM CDTSevere Thunderstorm WarningDVNCedar, Jones65 min
May 28, 11:53 PM CDTSevere Thunderstorm WarningDVNClinton, Scott62 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.